Alert archive / Minnesota / Flash Flood Warnings in 2019
Flash Flood Warning 7, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Sep 20, 2019, 9:53 PM CDT for Roseau County, Minnesota. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2019, 9:53 PM CDT (02:53 UTC)
- Expired
- Sep 21, 2019, 12:15 AM CDT
- In force
- 2 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
County Roseau County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 178 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 12:00 AM CDT | HEAVY RAIN 3.37 | 11 S Roseau, MN | RAINFALL TOTAL FROM SEPTEMBER 20 2019 |
| Sep 21, 12:00 AM CDT | HEAVY RAIN 4.55 | 4 Ne Fox, MN | RAINFALL TOTAL FROM SEPTEMBER 20, 2019 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 2.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 635 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1044 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 7.3
The text
As transmitted.
649 WGUS53 KFGF 210253 FFWFGF MNC135-210515- /O.NEW.KFGF.FF.W.0007.190921T0253Z-190921T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Grand Forks ND 953 PM CDT Fri Sep 20 2019 The National Weather Service in Grand Forks has issued a * Flash Flood Warning for... Central Roseau County in northwestern Minnesota... * Until 1215 AM CDT. * At 949 PM CDT, Doppler radar indicated thunderstorms producing heavy rain approaching the warned area. This will be on top of already saturated ground from thunderstorms earlier in the day. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Roseau, Badger, Wannaska, Salol, Strathcona, Fox and Malung. Additional rainfall amounts of 1 to 4 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 4856 9549 4855 9620 4900 9599 4898 9551 $$ JR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 7:39 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Sep 20, 7:39 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
739 PM CDT Fri Sep 20 2019
.UPDATE...
Issued at 739 PM CDT Fri Sep 20 2019
Expanding thunderstorm clusters over eastern ND with embedded
severe, with intersection of warm/cold front near Devils Lake
Basin and warm sector across the southern RRV. Stronger storms
have developed further east and south in warm sector where MLCAPE
in excess of 3000 J/KG is in place with effective shear values
favorable for sever and potential organization into supercells
(though clusters/embedded severe favored). Eventually as surface
low shifts east increasing deep layer shear will could still
result in additional organization of clusters as activity spreads
eastward into MN overnight. However, instability is still a
question once we get past 7-10Z.
Other concern is flooding potential with tendency for
thunderstorms to train, and with very moist air mass in place
heavy rates raises possibility of higher totals and elevated flash
flood threat, especially in the northern Red River Valley where
earlier heavier rain already fell and strongest signal in CAMs
lines up. Already Issuance of flash flood watch for the northern
half of are CWA prompted by ongoing activity and expectation that
this will continue to migrate eastward.
&&
.SHORT TERM...(This evening through Saturday)
Issued at 312 PM CDT Fri Sep 20 2019
High confidence in slow moving storm complex to impact the
northern half of the area tonight with the severe potential
mentioned in the mesoscale discussion. With PWATS greater than
1.5 inches and ABR/BIS soundings indicating 150 to 200 percent
above normal values storms will be very efficient rainfall
makers. Given these conditions and the slow moving forcing from
the upper low and embedded short wave will see a line of storms
train as they propagate slowly east southeast this evening into
the overnight. This results in a widespread 1 to 3 inches of
rainfall possible across the northern half of the FA with an inch
or less for areas along and south of I-94 through the noon hour
Saturday.
With the upper low slowly lifting northeast across southern
Manitoba and westerly wind shift or cold front pushing across the
FA tomorrow morning into the afternoon will see storm coverage
increase early in the afternoon Saturday with another round of
storms possible. Some storms could become severe with wind gusts
to 60mph and hail up to an inch in NW MN.
.LONG TERM...(Saturday night through Friday)
Issued at 312 PM CDT Fri Sep 20 2019
Sunday and Monday...Upper level trough currently over southern
ID will move into Ontario by 12Z Sun. Wrap around precip over the
northeast zones will move north and east out of the area Sun.
Short wavelength ridge will move across the Red River Valley Mon.
Quiescent weather is expected Mon.
Tue - Fri
Long wave trough over central Canada and the Northern Plains will
shift into Hudson Bay. Long wave ridge over the eastern Pacific will
build north into the Gulf of AK. Downstream long wave trough will
dig into the West Coast. Long wave ridge over the southeast US
builds farther north into the mid Atlantic states. Southwest flow
aloft develops over the Northern Plains by Fri.
The operational models have a cutoff low over the Desert Southwest
will get kicked out to the Northern Plains on Fri as another trough
will drop into the Desert Southwest. GFS and ECMWF ensemble mean
precip agree reasonably well for next Fri. The ECMWF and GFS
operational models are in good agreement through Wed. The GFS
becomes the faster model thereafter.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 739 PM CDT Fri Sep 20 2019
Thunderstorm clusters tracking across eastern ND with isolated
activity in MN. Some of these storms are strong to severe with
hail, winds 60 mph or higher, and potential for tornado
development. Vis and ceilings within this activity will drop to
IFR at times this evening. As thunderstorm activity weakens and
transitions more to just showers we may see a trends in widespread
low stratus development, which may persist through the rest of the
TAF periods. Frontal passages will result in shifting winds
eventually to the west, but more chaotic directions may occur as
a result of thunderstorm activity this evening.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flash Flood Watch until 7 AM CDT Saturday for NDZ006>008-014>016-
024-026>030-054.
MN...Flash Flood Watch until 7 AM CDT Saturday for MNZ001-004-005-007-
008.
&&
UPDATE...DJR
SHORT TERM...JK
LONG TERM...JH
AVIATION...DJRHazardous weather outlook, Sep 20, 4:20 AM CDT, 17 hours 33 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Grand Forks ND 420 AM CDT Fri Sep 20 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-210930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 420 AM CDT Fri Sep 20 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated severe thunderstorms are possible across southeast North Dakota before sunrise this morning. The main hazard will be golf ball sized hail. Scattered severe thunderstorms are possible late this afternoon and tonight. The main hazards will be hail up to 2 inches in diameter and damaging wind gusts up to 75 mph. Isolated tornadoes are also possible. Very heavy rainfall is also possible with the storms, which may result in localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday For areas along and east of the Red River Valley, isolated severe thunderstorms are possible early Saturday morning. Then by early afternoon, the isolated severe thunderstorm threat should shift into areas east of the Red River Valley. Quarter sized hail and wind gusts to 60 mph would be the main hazards. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed late this afternoon and tonight.
In the hours before
Local storm report, Sep 20, 7:51 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
751 PM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL CAVALIER 48.80N 97.62W
09/20/2019 E1.75 INCH PEMBINA ND TRAINED SPOTTER
REPORT OF HAIL QUARTER TO GOLF BALL-SIZED WITH VERY
STRONG WINDS.
&&
BWASILEWSpecial weather statement, Sep 20, 8:06 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
806 PM CDT Fri Sep 20 2019
NDZ007-008-015-016-024-026>029-054-210130-
Griggs ND-Nelson ND-Pembina ND-Eddy ND-Steele ND-
Eastern Walsh County ND-Western Walsh County ND-Ramsey ND-
Grand Forks ND-Cavalier ND-
806 PM CDT Fri Sep 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRAND FORKS...
SOUTHEASTERN CAVALIER...NELSON...EASTERN RAMSEY...NORTHERN GRIGGS...
WALSH...SOUTHWESTERN PEMBINA...NORTHWESTERN STEELE AND EASTERN EDDY
COUNTIES UNTIL 830 PM CDT...
At 806 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Icelandic State Park to near Kloten. Movement
was northeast at 40 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Park River, Larimore, Lakota, McVille, Michigan, Hoople and Aneta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota. A Severe Thunderstorm Watch also remains
in effect until 300 AM CDT for southeastern and northeastern North
Dakota.
LAT...LON 4750 9766 4760 9858 4785 9858 4785 9853
4791 9853 4792 9858 4866 9857 4876 9755
TIME...MOT...LOC 0106Z 215DEG 33KT 4871 9778 4776 9799
BPSpecial weather statement, Sep 20, 8:09 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
809 PM CDT Fri Sep 20 2019
MNZ004-NDZ007-008-210215-
Kittson MN-Pembina ND-Cavalier ND-
809 PM CDT Fri Sep 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KITTSON...EASTERN
CAVALIER AND PEMBINA COUNTIES UNTIL 915 PM CDT...
At 809 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Walhalla to near Fairdale. Movement was
northeast at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Cavalier, Walhalla, Pembina, Neche, St. Thomas, Crystal and
Osnabrock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota. A Severe Thunderstorm Watch also remains
in effect until 300 AM CDT for northwestern Minnesota...and
northeastern North Dakota.
LAT...LON 4900 9715 4859 9715 4854 9805 4854 9839
4900 9834
TIME...MOT...LOC 0109Z 243DEG 27KT 4897 9800 4852 9818
BPSpecial weather statement, Sep 20, 9:01 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
901 PM CDT Fri Sep 20 2019
MNZ004-NDZ008-210230-
Kittson MN-Pembina ND-
901 PM CDT Fri Sep 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KITTSON AND EASTERN
PEMBINA COUNTIES UNTIL 930 PM CDT...
At 901 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Noyes to near Bowesmont. Movement was
northeast at 35 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Hallock, Drayton, Pembina, Lancaster, St. Vincent, Humboldt and
Noyes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northwestern Minnesota...and northeastern North Dakota.
LAT...LON 4900 9651 4869 9689 4857 9697 4855 9736
4900 9751
TIME...MOT...LOC 0201Z 204DEG 32KT 4906 9720 4868 9724
BPLocal storm report, Sep 20, 9:40 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
940 PM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 3 S WALES 48.85N 98.60W
09/20/2019 E1.00 INCH Cavalier ND EMERGENCY MNGR
REPORT OF 1.10 INCHES OF RAIN AND DIME TO QUARTER-SIZED
HAIL. TIME AND EXACT LOCATION ESTIMATED FROM RADAR.
&&
BWASILEWSpecial weather statement, Sep 20, 9:51 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
951 PM CDT Fri Sep 20 2019
NDZ027>030-210330-
Griggs ND-Steele ND-Traill ND-Grand Forks ND-
951 PM CDT Fri Sep 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS...
NORTHWESTERN TRAILL...EAST CENTRAL GRIGGS AND STEELE COUNTIES UNTIL
1030 PM CDT...
At 951 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Larimore to 6 miles northwest of Golden Lake to
7 miles southwest of Finley. Movement was east at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Grand Forks AFB, Larimore, Cooperstown, Northwood, Hatton, Golden
Lake and Finley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern and northeastern North Dakota.
LAT...LON 4802 9713 4765 9719 4724 9770 4742 9816
4770 9785 4801 9771
TIME...MOT...LOC 0251Z 271DEG 24KT 4790 9761 4766 9772 4744 9796
LynchThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 7:26 PM CDT | Flash Flood Watch | FGF | Beltrami, Kittson, Lake of the Woods, Marshall, Pennington, Polk and 2 more | 8 hr |
| Sep 20, 7:33 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 57 min |
| Sep 20, 7:57 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman, Polk | 63 min |
| Sep 20, 8:05 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 55 min |
| Sep 20, 8:22 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 38 min |
| Sep 20, 8:28 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk, Red Lake | 47 min |
| Sep 20, 8:45 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Polk, Roseau | 45 min |
| Sep 20, 8:55 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 65 min |
| Sep 20, 9:00 PM CDT | Tornado Warning | FGF | Norman, Polk | 23 min |
| Sep 20, 9:01 PM CDT | Special Weather Statement | FGF | Kittson | 29 min |
| Sep 20, 9:12 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk, Red Lake | 48 min |
| Sep 20, 9:27 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 48 min |
| Sep 20, 9:27 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 3 min |
| Sep 20, 9:55 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk, Red Lake | 50 min |
| Sep 20, 10:11 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Marshall, Pennington, Roseau | 64 min |
| Sep 20, 10:59 PM CDT | Flash Flood Warning | FGF | Polk | 8 hr |
| Sep 20, 11:03 PM CDT | Special Weather Statement | FGF | Pennington | 27 min |
| Sep 20, 11:25 PM CDT | Areal Flood Warning | FGF | Kittson | 10 hr |
| Sep 20, 11:39 PM CDT | Flash Flood Warning | FGF | Beltrami, Marshall, Pennington, Polk, Red Lake, Roseau | 7 hr |
| Sep 21, 12:18 AM CDT | Areal Flood Warning | FGF | Kittson, Lake of the Woods, Marshall, Roseau | 15 hr |
| Sep 21, 2:54 AM CDT | Flash Flood Warning | FGF | Norman, Polk, Red Lake | 4 hr |
| Sep 21, 6:58 AM CDT | Areal Flood Warning | FGF | Beltrami, Marshall, Norman, Pennington, Polk, Red Lake | 9 hr |
| Sep 21, 9:47 AM CDT | River Flood Warning | FGF | Marshall | 4 days |
| Sep 21, 9:47 AM CDT | River Flood Warning | FGF | Kittson | 4 days |
| Sep 21, 9:47 AM CDT | River Flood Warning | FGF | Roseau | 5 days |
| Sep 21, 11:37 AM CDT | River Flood Warning | FGF | Marshall | 46 hr |
| Sep 21, 3:29 PM CDT | Areal Flood Warning | FGF | Kittson, Lake of the Woods, Marshall, Roseau | 18 hr |
| Sep 21, 3:46 PM CDT | Areal Flood Warning | FGF | Pennington, Polk, Red Lake | 17 hr |
| Sep 21, 3:55 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 37 min |
| Sep 21, 4:34 PM CDT | Special Weather Statement | FGF | Polk | 56 min |
| Sep 21, 5:19 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 41 min |
| Sep 21, 5:27 PM CDT | Special Weather Statement | FGF | Polk | 33 min |
| Sep 21, 5:56 PM CDT | Special Weather Statement | FGF | Clearwater | 64 min |
| Sep 21, 5:58 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman | 62 min |
| Sep 21, 6:51 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 54 min |
| Sep 21, 6:53 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen | 67 min |
Nearby
Flash Flood Warnings in Minnesota, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.